I’m back… I disappeared from my blog for more than 2 months. My last post was on November 4th. I said that I needed break, and apparently I took one. My depression has been rough for quite some time, but luckily it has gotten a lot better. I’m fortunate to have family and friends that are understanding, supportive, and honest with me. I’m trying to take everything just one day at a time.
I’m a bit out of it right now because of the ECT treatment I had this morning. I will get to stop ECT fairly soon. In December, we decided to slowly stop the ECT treatments because I finally started IV Ketamine (which is working very well!). I will write about that soon, hopefully sometime this week. I’m trying now to wear myself too thin.
Memory loss is a side effect I’ve been experiencing from ECT. I have been on 2 medications to help with memory loss for several months now. When I saw my psychiatrist, I told him that my memory is not improving or stabilizing; at least not from what I can remember. He told me that for his patients that have been on these medications successfully definitely noticed a change. If I wasn’t sure if the meds were helping or not, then they most likely weren’t helpful. So, I’m tapering off of Donepezil and I should be off it completely in under two weeks.
I wonder if there’s anything that can help my memory. If the medications I’ve been trying aren’t helping, what’s the next step? I already write everything down and even record certain things when need be. However, ECT continues to screw with my memory. It appears as if my memory will just continue getting worse because I’m doing ECT once every two weeks.
I wish I could stop ECT. It feels as if my mind and body can’t take much more of it. However, I know that if I stop now, with nothing to replace it, then I’ll slip further into my depression. So instead, I continue to go along with what my psychiatrist wants me to do, as long as he explains the reasons why he wants me to do each specific treatment.
I had another ECT treatment today. I restarted ECT in February of this year, and since then I think I’ve had 20 treatments. That does not include the first time I did ECT, which was in 2015. While the treatment does help me, it also destroys my memory.
Today’s treatment left me in quite a bit of pain. My husband says it’s always like that, but I can never remember (which is probably a good thing). The anesthesiologist had a hard time getting my IV in. He put it in my wrist, which does not feel good, but he had some problems and it ended up bleeding all over the place. He finally got it in my arm, which did not hurt. I hope he won’t continue to put the IV in my wrist after today’s mess.
My wrist continues to hurt from him digging around trying to find a vein. There’s a big bump there, hopefully that will go away soon. I only have one more ECT treatment before I go on vacation with my mom. It’s nice to have something to look forward to.
These questions are from Therapy Bits: Who asked to hear my experiences with bipolar symptoms, how I manage them, and how they effect my life.
I don’t remember most of my experiences due to the side effects of ECT. The biggest, most memorable experience was in 2009. My doctor tried taking me off my medication slowly, because he thought that it was possible that my mental health issues could have been caused by my drinking and using (I’m now sober 13 years). We found out the hard way that I really do have bipolar disorder.
I went into a major manic episode. It was so bad that I couldn’t work. I worked for home for a while, but even that got to be too much for me to handle. I was unable to handle my life due to my manic and then my depressive episodes. I moved in with my mom because I couldn’t manage my own life and I needed someone close to me to do that for me. I’m lucky that I had someone in my life that was willing to help me out.
My bipolar disorder turned my entire life upside-down. I’ve been on disability since 2009, and I can’t seem to get things back together. I continue to go through episodes and I have to deal with the side effects from the treatments I use. This biggest side effect is memory loss and confusion, which are from ECT. I have both short-term and long-term memory loss. I tried stopping the ECT treatments after I had been doing them for quite a while, however, once I stopped the treatments, my depressive episode came right back. I’m not sure if I’ll ever be able to stop ECT again; I’m too worried that I’ll end up going back into another manic or depressive episode.
I’ve been dealing with my bipolar disorder since I was 13 or 14 years old, and I know that it is something that I’ll be dealing with for the rest of my life. Going to a psychiatrist, a therapist, and taking medications is second nature for me. I actually take 13 different psych meds, which is a lot to manage. At this point, I go to ECT once every 2 weeks. I used to go to a bipolar support group once a week, but I stopped going a while ago. I still talk to and see some of my friends from that group, which really helps. This blog has also helped me manage my bipolar symptoms.
I’ve been struggling more and more lately with memory problems. There are so many things in my past that are completely blank, which does have some benefits. However, there are negatives as well. For example, I don’t remember what pushed me over the side and decided to get sober. I don’t remember most of my childhood and I don’t even remember my time in college when I was taking classes on campus.
In addition to my memory problems, I’m also having a hard time finding the right words when speaking. I did some research and found out that this is called Aphasia. There are different types of Aphasia. Mine appears to be Expressive Aphasia, which is when the person knows what they want to say, but has a hard time communicating it to others. I’m worried that this is going to get worse. It’s been pretty difficult and annoying to deal with. I see my psychiatrist at ECT tomorrow morning, so I will probably mention it to him and see what he has to say.
Another day of ECT. I know it helps, but I really dislike the memory loss side effect. However, I would rather have some memory loss than be completely miserable, irritable, depressed, and suicidal. I am grateful that ECT helps and I hope that it continues to improve my mental health status as time goes on.
I was talking to my husband the other day about how I’ve been going to AA meetings all by myself (of course, not without taking a Valium). We discussed that I have talked to some people, spoke in some of the meetings, and I even stood up to get my sobriety chip (I had 13 years sober on April 29th). It turns out that I really missed meetings.
I have been pushing myself to do a little more each week. My husband and I even take walks each night for about 30 minutes. It’s so beautiful out with the stars shining down on us. The neighborhood is almost completely silent. During the last couple of walks, only 2 cars passed by us each night. It reminds me of where I grew up. I think the reason that I’m able and willing to push myself further is because I know that I have a safe place to come home to. I feel secure and comfortable in our new home. When living at our last house, I always felt on edge. Just leaving the house and going to the garage was a difficult task. I no longer have to worry about things like that; my anxiety while at home is less. Let’s hope it stays that way.
I have so much to do lately, but it’s extremely hard to get any of it done. The main reason for the difficulty is because I’m having a hard time remembering just about anything. The ECT is causing a lot of memory loss, despite the fact that I’m on two different medications (Memantine and Donepezil) to help my memory. I can’t remember what I’m supposed to be doing, what I have done, or even what I do or don’t enjoy doing.
I miss my memory. You don’t always realize how important something is, until you don’t have it anymore. I wish I had the ability to respond to people accurately. I wish I had the ability to know what I truly wanted in life. I wonder if there is anything that will help my memory come back. Will these medications ever kick in?